|when will T-cells/RBC counts finally rise
Dec 15, 2004
Dear Dr. Frascino, MD,
I have been HIV+ for almost 14 1/2 years. I have been on a number of regimens (now I am on truvada, norvir, and reyataz). I have had 3 surgeries since June 2004 (colonoscopy, hemorrhoid surgery, and a right lateral epicondilectomy). Due to the hemorrhoids (lasting more than a year before treatment) I have been on treatments for anemia and iron deficiency due to the severe blood loss during the suffering and the surgeries. I have not been able to get my T-cell counts higher than 465. Why? I wouild like to have a long life with HIV but I can't bring myself to feel positive about it when I can't seem to get my T-cells up into a "normal" range.
Sincerely, Hopeful in Phoenix
Response from Dr. Frascino
Hello Hopeful in Phoenix,
You have two separate problems here. First, the bleeding hemorrhoids, resulting in severe blood loss and subsequent anemia. Hopefully the surgery has been successful. Stopping the blood loss should help the anemia. Other types of HIV-associated anemia should also be considered anemia of chronic disease, medication toxicities, nutritional deficiencies, etc. Specific treatment, i.e. dietary supplements, medication adjustments, Procrit, etc., should be targeted to the specific underlying causes of your HIV-associated anemia.
Next, your CD4 counts. Your current regimen is a potent combination. If it is effective against your virus, your viral load should decline, hopefully to undetectable levels. As the viral load decreased, the CD4 count should hopefully improve. Your HIV specialist should check that your medication doses are correct and that there are no drug-drug interactions. A resistance test (genotype/phenotype) may be helpful if your viral load is persistently above 1,000 copies.
Good luck. Remain hopeful!
Importance of viral load info after high risk exposure and for prevention
Is Procrit a Steroid? I NEED TO KNOW RIGHT NOW !!!!!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.